Oklahoma, 2003Hail and Damaging Winds in Oklahoma, August 23, 2003
August 23, 2003 · NWS OUN · 9 events in 5 counties and zones
7 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 1:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 23, 1:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT SAT AUG 23 2003
ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR LATE THIS AFTERNOON
AND EARLY EVENING...PARTIALLY ASSISTED BY THE WESTWARD MOVING MCV
THAT GENERATED IN AR OVERNIGHT. POPS MAY HAVE TO BE EXTENDED
NORTHWEST OF THE CURRENT SOUTH CENTRAL AND SOUTHEAST OK ZONES BEFORE
FORECAST ISSUANCE DEPENDING ON TRENDS. A SIMILAR SITUATION MAY
DEVELOP SUNDAY AFTERNOON AND LOW POPS HAVE BEEN ADDED FOR THAT.
OTHERWISE...HOT AND RAINLESS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY AS THE UPPER RIDGE CONTINUES TO DOMINATE OUR WEATHER. WITH
THE ANTICIPATED BREAKDOWN OF THE RIDGE LATE IN THE WEEK...OK COULD
BE IN ON THE SOUTHERN EXTENT OF THE WESTERLIES WHICH MAY DRIVE A
FRONT INTO THE STATE. THE CURRENT FORECAST MAKES THIS TREND WITH A
CHANCE OF RAIN FRIDAY AND SATURDAY AND COOLER TEMPERATURES FOLLOWING.
OKC 72 100 72 100 / 10 10 0 0
HBR 72 101 72 102 / 10 10 0 0
SPS 73 102 73 101 / 20 10 0 0
GAG 67 100 67 100 / 10 10 0 0
PNC 73 102 73 102 / 10 10 0 0
DUA 73 100 73 99 / 20 20 0 0
FORECAST ID = 09
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 23, 10:57 AM CST, 4 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-241300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SAT AUG 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST OKLAHOMA.
LOCATION...
SOUTH OF A LINE FROM WARDVILLE...TO COALGATE...TO TISHOMINGO...
TO MARIETTA.
TIMING...
3 TO 7 PM.
IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
SEVERAL SOURCES OF LOWER LEVEL CONVERGENCE WILL EXIST NEAR AND
ACROSS THE SLIGHT RISK AREA THIS AFTERNOON. AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THESE BOUNDARIES. HIGH INSTABILITY AND AMPLE LOW LEVEL
MOISTURE WILL SUPPORT THE POSSIBILITY OF DAMAGING DOWNBURST WINDS TO
ACCOMPANY A FEW OF THESE STORMS. AS SURFACE TEMPERATURES COOL BY
EARLY EVENING...THE CAPPING INVERSION WILL STRENGTHEN...AND
INSTABILITY WILL LOWER...RESULTING IN THUNDERSTORMS DIMINISHING.
STORMS THAT DEVELOP WILL MOVE IN A GENERAL WESTWARD DIRECTION...
HOWEVER DUE TO WEAK VERTICAL WIND SHEAR...VARIABLE STORM MOTION MAY
OCCUR.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110
DEGREE RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID
HEAT RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
NORTHERN OKLAHOMA ON TUESDAY...BETTER CHANCES WILL WAIT UNTIL LATE
NEXT WEEK WHEN A COLD FRONT MAY INFLUENCE THE AREA.
OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH HEAT INDICES
CONTINUING TO REACH DANGEROUS LEVELS THROUGH THE FIRST PART OF NEXT
WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
JAMESThunderstorm Wind, Noble
- When
- August 23, 3:00 PM CST
- Where
- Noble County, 2 mi ENE of Lucien
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.417, -96.050
Strong downburst winds destroyed a sixty foot by thirty foot barn. A six foot by six foot board from the barn was forced through the roof of another barn. A satellite dish near the house was also heavily damaged.
Thunderstorm Wind, Oklahoma
- When
- August 23, 3:54 PM CST
- Where
- Oklahoma County, 3 mi S of Bethany
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.300, -97.417
Downburst winds caused damage to a Walmart near the intersection of Reno Avenue and North Rockwell Avenue. Winds moved some air conditioning units that were on the roof and caused roof damage. A gas line was ruptured causing a gas leak, which prompted the store to be evacuated.
Thunderstorm Wind, Grant
- When
- August 23, 4:20 PM CST
- Where
- Grant County, 7 mi E of Pond Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.333, -96.017
Thunderstorm Wind, Payne
- When
- August 23, 4:30 PM CST
- Where
- Payne County, 4 mi NE of Cushing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.667, -97.667
A roof was blown off a barn. Tree limbs were also downed.
Thunderstorm Wind, Atoka
- When
- August 23, 4:30 PM CST
- Where
- Atoka County, 5 mi ENE of Atoka
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.333, -96.017
Several large trees were downed.
Hail, Atoka
- When
- August 23, 4:30 PM CST
- Where
- Atoka County, 3 mi NW of Lane
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.917, -97.650
Thunderstorm Wind, Atoka
- When
- August 23, 4:30 PM CST
- Where
- Atoka County, 3 mi NW of Lane
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.100, -97.083
Fences and three to eight inch diameter tree limbs were downed.
Thunderstorm Wind, Grant
- When
- August 23, 4:40 PM CST
- Where
- Grant County, Renfrow
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.467, -97.633
Hail, Payne
- When
- August 23, 4:40 PM CST
- Where
- Payne County, 1 mi SW of Stillwater
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.017, -96.717
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 23, 20031 death · 1 event
- Flash Flood in Utah, August 23, 2003$650,000 · 1 event
- Hail and Damaging Winds in Kansas, August 23, 20031 injured · $120,000 · 1 in hail · 18 events
- Lightning Strike in Florida, August 23, 2003$250,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2003$105,000 · 1 event
- Flash Flood in Utah, August 23, 2003$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 23, 2003$38,000 · 70 kt wind · 13 events
- Lightning Strike in North Carolina, August 23, 2003$50,000 · 1 event
- Flash Flood in Colorado, August 23, 2003$33,000 · 1 event
- Lightning Strike in Colorado, August 23, 20033 injured · 1 event
- Flash Flood in Utah, August 23, 2003$30,000 · 1 event
- Heavy Rain in Colorado, August 23, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334012, 5334981, 5334975, 5334011, 5334976, 5334977, 5334978, 5334979, 5334980.